Q:

What are some side effects of taking vitamin D tablets?

A:

Quick Answer

Vitamin D tablets rarely cause side effects, but a dose that is too high can sometimes cause weakness, fatigue and headache, according to WebMD. High doses can also cause digestive side effects, including dry mouth, a metallic taste in the mouth, nausea and vomiting.

Continue Reading

Full Answer

Taking more than 4,000 units of vitamin D per day for prolonged periods could have dangerous side effects, according to WebMD. It could cause excessively high levels of calcium in the blood. Doctors sometimes prescribe doses higher than 4,000 units of vitamin D per day to treat deficiency, in which case medical supervision is very important. Doctors usually recommend taking high doses to treat deficiency only in the short term.

There are two types of vitamin D tablets: D3 and D2, according to EverydayHealth. Vitamin D3 is the form of vitamin D that the body naturally produces. Both types of vitamin D tablets can occasionally cause serious side effects. For example, it is possible to have symptoms of an allergic reaction, such as a rash or itching, when taking vitamin D2 or D3. Other serious side effects including swelling of the tongue, face or throat, breathing problems and dizziness. Vitamin D3 can also occasionally cause changes in heart rhythm. People taking vitamin D tablets should call their doctor if they experience these side effects.

Learn more about Medications & Vitamins

Related Questions

Explore